SPRINGETTSBURY TOWNSHIP, YORK COUNTY, Pa. -- An opioid 10,000 times more powerful that morphine claims a life in York County.
The coroner confirms it's the first death by the drug "carfentanil" in county lines.
The drug is so potent, toxicologists needed a special test to even determine if it was used.
The person died in June, but results only just confirmed the drug was in the person's system - that's because it's so potent and toxicologists need special tests to determine if it was used.
"In this particular case, the only drug that caused the death is carfentanil," said Pam Gay, York County Coroner.
Carfentanil is a tranquilizer used to sedate large animals, and because of it's potency, it can be hard to test for, according to a toxicologist.
"With the arrival of some of these super fentanyls and more potent drugs, you need more sensitive technology," said Dr. Barry Logan, Senior Vice President of Forensic Science Initiatives, & Chief Scientist at NMS Labs.
Gay says the original toxicology results came back negative. The person died in June; the coroner was only just able to confirm carfentanil use. Experts say there's a number of factors which makes testing for the drug difficult.
"The first thing is just understanding it may be something in your community, in your population, and the second thing is making sure you have the right kind of technology to detect it," added Dr. Logan.
It's also hard on scene for first responders and law enforcement to figure out what a person may have been using, according to Dr. Christopher Echterling of York Hospital.
"It's not like the ingredients are going to be labeled fentanyl, heroin, so they're not going to be labeled, and they're all the same, they're all opiates drugs, they're just different levels of power," said Dr. Echterling.
In the York County case, it was straight carfentanil, according to officials. A photo from police shows how little of the drug is needed to kill a person in comparison to other opiods. Officials say there could be more of it in the area.
"We kind of sensed it's going to be here. we knew it was going to get here eventually; it's in other cities in Pennsylvania," added Gay.
The DEA recommends anyone who responds to overdose calls: wear protective gear. That's because some first responders and law enforcement have fallen ill after coming into contact with powerful opiods, like carfentanil.